When you get a shot and end up with a big bruise and they say it's because you bruise easy, is this the case?

Expert Answers

An illustration of the letter 'A' in a speech bubbles

Some individuals do in fact bruise easily, they may have an ascorbic acid(Vitamin C) deficiency or some coagulopathy. Perhaps they are taking a blood thinner medication like Coumadin, ASA, or Lovenox.

Anytime the tissues are traumatized bruising is possible. Receiving a shot IM or SQ is trauma, albeit very little trauma, nevertheless still trauma. Unfortunately though, a common cause of bruising after receiving an injection is poor technique by the person that administered  the shot. Blood slowly leaks into the subcutaneous, dermal and epidermal tissues and causes a bruise.

Approved by eNotes Editorial Team
An illustration of the letter 'A' in a speech bubbles

A bruise is basically a very minor injury that results from leaking blood vessels just under the skin. This blood leaks into the surrounding tissue and forms a bruise.

Many times when people have blood samples taken, they develop what is called a hematoma. A hematoma is when the blood leaks a bit from the vein that the blood was taken from. It forms a lump under the skin and eventually looks like a bruise.

Usually, bruises do not need any treatment but if it is painful ice can be placed on it to help alleviate any pain.

Approved by eNotes Editorial Team

We’ll help your grades soar

Start your 48-hour free trial and unlock all the summaries, Q&A, and analyses you need to get better grades now.

  • 30,000+ book summaries
  • 20% study tools discount
  • Ad-free content
  • PDF downloads
  • 300,000+ answers
  • 5-star customer support
Start your 48-Hour Free Trial